Louisiana, 2014Hail and Damaging Winds in Louisiana, April 14, 2014
April 14, 2014 · NWS SHV · 7 events in 5 counties and zones
A cold front had slowed its eastward progression during the morning hours of April 14th across portions of North Louisiana. strong to severe thunderstorms developed along the cold front, producing some large hail and damaging thunderstorm wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front had slowed its eastward progression during the morning hours of April 14th across portions of North Louisiana. With the aid of heating...strong to severe thunderstorms developed along the cold front, producing some large hail and damaging thunderstorm wind gusts. As the day progressed, strong to severe thunderstorms developed in the wake of the front as well due to the presence of an upper level trough approaching from the west. This trough had elevated instability associated with it, along with strong deep layer shear and large mid level lapse rates. The result was the development of scattered strong to severe thunderstorms, some of which produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 14, 8:49 AM CST, 1 hour earlier.
Area forecast discussion, Apr 14, 8:49 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
949 AM CDT MON APR 14 2014
.DISCUSSION...
BOTH PREFRONTAL AND POSTFRONTAL CONVECTION INCREASING ACROSS
AREA...WITH STG COLD FRONT BISECTING THE REGION. EXPECT INCREASING
TSTM ACTIVITY ALONG COLD FRONT TO POSSIBLY PRODUCE SMALL HAIL.
THIS FRONT WILL MOVE ACROSS SOUTHERN CWA BY MIDDAY. SMALL SHOWERS
ALSO INCREASING IN COVERAGE ACROSS EXTREME NORTHERN CWA...SO
RAISED POPS BACK UP INTO CHANCE CATEGORY./VII/
&&
.PREV DISCUSSION... /ISSUED 705 AM CDT MON APR 14 2014/
AVIATION...
12Z SFC ANALYSIS HAS THE COLD FRONT THROUGH THE TYR...TXK
TERMINALS AND ALMOST ON TOP OF THE GGG TERMINAL. THE FRONT
CONTINUES TO MAKE SLOW BUT STEADY PROGRESS TO THE SOUTH AND EAST
THIS MORNING. AHEAD OF THE FRONT...REMNANT OUTFLOW BOUNDARY EXISTS
FROM NEAR LFK TO MLU AND THIS FEATURE CONTINUES TO MOVE SLOWLY
SOUTH AND EAST AS WELL. NEW STRONG TO SEVERE CONVECTION IS
DEVELOPING JUST AHEAD OF THE FRONT BUT BEHIND THE OUTFLOW BOUNDARY
ACROSS PORTIONS OF EAST CENTRAL TEXAS ATTM. CEILINGS DIRECTLY
BEHIND THE FRONT GO TO BRIEF IFR CONDITIONS BUT THEN BECOME MVFR
WHILE CEILINGS AHEAD OF THE FRONT ARE MOSTLY MVFR.
FOR THE TERMINAL PACKAGE TODAY...PREVAILED MVFR CEILINGS THROUGH
MUCH OF THE DAY WITH VCSH AND/OR VCTS MENTION. LATEST HRRR DATA
SUGGEST THE POTENTIAL FOR POST FRONTAL SHOWERS TO MADE MENTION OF
THIS AS WELL. STRONG PRESSURE GRADIENT IN THE WAKE OF THE FRONTAL
BOUNDARY AND THUS...EXPECT SUSTAINED POST FRONTAL WINDS OF 14-18KTS
WITH GUSTS APPROACHING 30KTS. WINDS WILL DECOUPLE LATE THIS EVENING
AND EXPECTING CLEARING FROM WEST TO EAST OVERNIGHT AS WELL.
/13/
PREV DISCUSSION... /ISSUED 552 AM CDT MON APR 14 2014/
DISCUSSION...
A BUSY MORNING TO SAY THE LEAST WITH VARIOUS ELEMENTS TO CONTEND
WITH AS IT RELATES TO WWA CRITERIA SO APOLOGIZE FOR THE BELATED
DISCUSSION. FIRST THINGS FIRST...ALL CONVECTIVE WATCHES HAVE
EITHER EXPIRED OR BEEN DROPPED FOR OUR REGION AS WIDESPREAD SEVERE
THREAT NEVER REALLY MATERIALIZED AS INITIALLY ANTICIPATED DUE
PRIMARILY TO THE LACK OF INSTABILITY BUT ALSO SIGNIFICANT DRY
SLOTTING WHICH WAS NOT EXACTLY FORESEEN. ALL THIS TO SAY THAT
ALTHOUGH A SIGNIFICANT SEVERE EVENT DID NOT MATERIALIZE...A FEW
ISOLD SEVERE STORMS DID PRODUCE SOME DAMAGING WIND GUSTS OVER
EXTREME SW ARKANSAS AND ONE POSSIBLE TORNADO OVER NE TX LATE
SUNDAY.
NOW SHIFTING GEARS TO THE ACTUAL COLD FRONT AND POST-FRONTAL
CONDITIONS...THE FRONT ITSELF WAS LOCATED ALONG A PBF...TXK...CRS
LINE AS OF 10Z THIS MORNING GENERALLY SPLITTING OUR CWA IN HALF.
CONVECTION CONTINUES OUT AHEAD OF THE FRONT WITH MAINLY LIGHT TO
MODERATE SHWRS AND A FEW EMBEDDED TSTMS EXTENDING FROM S CNTRL AR
BACK OVER MUCH OF N LA AND LOWER E TX. BEHIND THE FRONT...GUSTY NW
WINDS AND SHARPLY COOLER TEMPERATURES ARE FOUND OVER SE OK AND
EXTREME NE TX. THE VERY TIGHT PRESSURE GRADIENT HAS PROMPTED A
LAKE WIND ADVISORY AREA WIDE FOR TODAY...ALBEIT STARTING A BIT
LATER ACROSS OUR SERN HALF AS CONDITIONS WILL NOT BE MET OVER
THESE AREAS UNTIL AROUND MIDDAY AND PERSISTING THROUGH MIDNIGHT.
THE NEXT DILEMMA IS DETERMINING HOW FAR TEMPERATURES WILL FALL
LATER TONIGHT INTO TUESDAY MORNING AND IF WE SEE NEAR FREEZING OR
EVEN SUB-FREEZING READINGS...HOW FAR SOUTH WILL THEY MAKE IT. THE
BEST HACK FOR NOW IS SE OK...ALL OF OUR NRN TIER AR COUNTIES AND
POSSIBLY RED RIVER COUNTY IN NE TX. HAVE GONE AHEAD AND ISSUED A
FREEZE WARNING FOR THESE AREAS TO BEGIN AFTER MIDNIGHT AND LASTING
THROUGH LATE MORNING ON TUESDAY. ALTHOUGH THE DURATION SEEMS A BIT
LONGER THAN WHAT MAY ACTUALLY OCCUR...WANTED TO MAKE SURE WE ARE
COVERED ON EITHER SIDE IN CASE THE AIR MASS IS EVEN COLDER THAN
CURRENTLY FORECAST. A FEW OTHER NOTES WORTH MENTIONING INCLUDE
WIND CHILLS IN THE 20S AND 30S OVERNIGHT INTO TUESDAY MORNING EVEN
WITH THE WINDS DECREASING SLIGHTLY AFTER MIDNIGHT. THE THREAT OF
FREEZING TEMPERATURES OVER THESE SAME AREAS WILL BE POSSIBLE
ONCE AGAIN ON WEDNESDAY MORNING AND MAYBE A FEW LOCATIONS FARTHER
SOUTH IN SRN AR/NRN LA SO WILL NEED TO MONITOR FOR ADDITIONAL FREEZE
WARNINGS.
TEMPERATURES WILL GRADUALLY MODERATE THROUGH THE REMAINDER OF THE
WEEK AND GENERALLY RUN NEAR SEASONAL AVERAGES WITH ANOTHER CHANCE
OF SHWRS AND TSTMS RETURNING LATE THURSDAY INTO FRIDAY WITH THE
ARRIVAL OF OUR NEXT COLD FRONT. THE WEEKEND LOOKS MIXED WITH A
BRIEF BREAK FROM THE RAIN EARLY SATURDAY BUT THEN RETURNING BY
LATE SATURDAY AND ESPECIALLY SUNDAY WITH AN UPPER LEVEL
DISTURBANCE SHIFTING ACROSS THE REGION FROM THE SW TX. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 36 60 36 68 / 40 20 0 0 0
MLU 70 36 60 33 67 / 60 40 0 0 0
DEQ 55 30 60 32 66 / 30 10 0 0 0
TXK 58 34 60 36 66 / 30 10 0 0 0
ELD 65 33 60 32 66 / 40 30 0 0 0
TYR 58 34 61 36 68 / 40 10 0 0 0
GGG 62 34 61 34 68 / 40 10 0 0 0
LFK 70 36 63 34 69 / 50 20 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: ARZ060-061-071>073.
LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: ARZ050-051-059-070.
FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059>061.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: OKZ077.
FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: TXZ152-153-165>167.
LAKE WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>151.
FREEZE WARNING FROM 1 AM TO 9 AM CDT TUESDAY FOR THE FOLLOWING
ZONES: TXZ096.
&&Hazardous weather outlook, Apr 14, 5:03 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
603 AM CDT MON APR 14 2014
LAZ005-006-010>014-017>022-TXZ152-153-165>167-142200-
LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
603 AM CDT MON APR 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT
TRANSITIONS ACROSS THE REGION. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED THUNDERSTORMS WILL RETURN TO THE REGION LATE THURSDAY
INTO FRIDAY WITH THE ARRIVAL OF OUR NEXT COLD FRONT. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.
ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>151-142200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
603 AM CDT MON APR 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED THUNDERSTORMS WILL RETURN TO THE REGION LATE THURSDAY
INTO FRIDAY WITH THE ARRIVAL OF OUR NEXT COLD FRONT. HOWEVER...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
TONIGHT.
19
In the hours before
Special weather statement, Apr 14, 9:33 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1033 AM CDT MON APR 14 2014
LAZ004>006-012-141630-
BIENVILLE-CLAIBORNE-LINCOLN-UNION-
1033 AM CDT MON APR 14 2014
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1130 AM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
UNION AND LINCOLN...
IN NORTHWEST LOUISIANA...
CLAIBORNE AND BIENVILLE...
INCLUDING THE FOLLOWING LOCATIONS...
ARCADIA...BERNICE...FARMERVILLE...GRAMBLING AND RUSTON...
AT 1028 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ARCADIA...OR 12 MILES NORTHWEST
OF GRAMBLING...MOVING NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.
14Thunderstorm Wind, Bienville
- When
- April 14, 9:49 AM CST
- Where
- Bienville County, 2.33 mi W of Bear Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.420, -93.010
A tree was downed near Shiloh just to the southwest of Bryceland, Louisiana.
Thunderstorm Wind, Lincoln
- When
- April 14, 10:10 AM CST
- Where
- Lincoln County, Choudrant
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.530, -92.520
Trees were downed in the Choudrant community on the eastern side of Lincoln Parish.
Thunderstorm Wind, Ouachita
- When
- April 14, 10:40 AM CST
- Where
- Ouachita County, 1.35 mi ENE of Steven
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 32.510, -92.150
A few trees were downed in West Monroe. One tree fell on a home and winds destroyed a shed.
Thunderstorm Wind, Ouachita
- When
- April 14, 10:55 AM CST
- Where
- Ouachita County, 1.35 mi ENE of Steven
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.510, -92.150
Trees were downed on Standard Reed Road and Holley Lane.
Hail, Caddo
- When
- April 14, 11:36 AM CST
- Where
- Caddo County, 0.69 mi S of Caddo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.740, -93.970
Hail was reported at the Oil City Grocery.
Thunderstorm Wind, Caldwell
- When
- April 14, 1:38 PM CST
- Where
- Caldwell County, 0.59 mi E of Grayson
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.050, -92.110
A few trees were downed in the Grayson community.
Thunderstorm Wind, Caddo
- When
- April 14, 1:50 PM CST
- Where
- Caddo County, 0.69 mi S of Jewella
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 32.470, -93.800
A tree was downed on Fairfield Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, April 14, 20141 death · 1 event
- Flooding in New York, April 14 to 17, 2014$6.0 million · 5 events
- Flash Flooding and Damaging Winds in Mississippi, April 14 to 15, 2014$760,000 · 63 kt wind · 47 events
- High Wind in Michigan, April 14, 2014$350,000 · 53 kt wind · 7 events
- Flooding in Michigan, April 14 to 15, 2014$265,000 · 3 events
- Flash Flood and Damaging Wind in Mississippi, April 14, 20142 injured · $100,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Wind in Alabama, April 14 to 15, 2014$130,000 · 52 kt wind · 12 events
- Flash Flooding and Lightning Strikes in Florida, April 14 to 15, 20141 injured · $75,000 · 5 events
- Flash Flooding and Damaging Winds in Louisiana, April 14, 2014$90,000 · 65 kt wind · 9 events
- High Wind in Ohio, April 14, 2014$75,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Texas, April 14, 20141.75 in hail · 22 events
- Cold in Texas, April 14 to 15, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 501743, 501745, 501747, 501748, 501749, 501750, 501751.